Hail, Randolph
- When
- April 30, 4:18 PM CST
- Where
- Randolph County, 1.12 mi ESE of Chester
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.893, -89.802
A strong cold front moved through the region, triggering storms, some of which became severe. There were numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong cold front moved through the region, triggering storms, some of which became severe. There were numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 30, 1:39 PM CST, 2 hours 39 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 239 PM CDT Sat Apr 30 2022 .SHORT TERM... (Through Late Sunday Afternoon) Issued at 238 PM CDT Sat Apr 30 2022 The primary concern for the short term is obviously the ongoing threat for severe thunderstorms ahead of the cold front late this afternoon/early evening. All CAMS show convection across east central and southeast Missouri into southwest Illinois to a greater or lesser degree this afternoon and evening. The HRRR and HiRes-FV3 are perhaps the most robust, showing several discrete cells this afternoon, growing upscale into a line. SPC mesoanalysis is already showing 2000+ J/Kg SBCAPE that's uncapped or virtually so. This might be a bit overbaked the RAP dew points are a little high compared to surface obs. That being said, the MLCAPE is 1000-1500 J/Kg and is forecast to increase over the next 2-3 hours, most likely due to dew point pooling ahead of the front, and some slightly steeper low level lapserates developing due to daytime heating. 0-6km bulk shear is 40-50kts, with 0-1km shear of 20- 25kts, and some low level curvature to the hodographs, so rotating storms look likely, and all severe weather types will be possible including damaging winds, large hail, and a few tornadoes. Consequently, a tornado watch was issued a short time ago for southeast Missouri and southern Illinois until 01Z. After the front moves through this evening, we should see a drier airmass move into the Mid Mississippi Valley for Sunday. It looks breezy again tomorrow behind the front, particularly across northern Missouri and central Illinois where the pressure gradient will be tightest. West winds of 15-20mph with gusts in excess of 30mph look likely up there with somewhat weaker winds further south. The west wind won't promote strong cold advection, so highs on Sunday will be similar to today's across most of the area, but northern Missouri into central Illinois will see cooler temperatures than today as they will be closer to the cold core of the low over the Upper Midwest. Carney .LONG TERM... (Sunday Night through Next Saturday) Issued at 238 PM CDT Sat Apr 30 2022 Monday through Saturday next week should continue the active weather pattern with a train of short waves moving from the Pacific across the CONUS. The first wave is actually moving across the Pacific Northwest at this time and it will be dug in over Colorado by Monday morning. The resulting lee-side cyclogenesis will turn the low level flow back to the south over the Mississippi Valley which will bring rich low level moisture back into Missouri and southern Illinois. Deterministic guidance shows moderate to strong low level moisture convergence Monday into tuesday as the wave moves east- northeast across the Midwest resulting another round of wet weather for that time period. Deterministic guidance is showing 1000+ J/Kg of MUCAPE hanging across southern Missouri and Illinois Monday night into early Tuesday morning with 30-40kts of 0-3km and 0-6km shear respectively. SPC is hinting that we could see some nocturnal severe weather due to these conditions, and this looks reasonable at the moment. CAPE increases pretty rapidly on Tuesday ahead of the front thats associated with our short wave, so the severe weather threat may continue for parts of southeast MO/southern IL into Tuesday until the front pushes through. Current indications are that we'll have a respite in the wet weather on Wednesday behind the front, but the next short wave digs into the western Plains on Thursday to set up a very similar pattern for late- week as we will see Monday and Tuesday. According to the deterministic models, Thursday-Friday will be wet and stormy again, with a potentially dry day on Saturday. WPC cluster analysis is showing some variance with the timing and amplitude with both the late-week short wave as well as the upstream ridge following in its wake. This obviously lends some uncertainty to the timing of the rain and the strength of any potential convection. Temperatures through the period continue to look mild to a bit cool with highs strong low level mi mainly in the mid 60s to low 70s and lows in the mid 40s to mid 50s. Carney && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1249 PM CDT Sat Apr 30 2022 The primary concern for this forecast period is thunderstorms along and ahead of a cold front which is moving through the area. The front is currently moving through central and northeast Missouri, and it will continue progressing east through the afternoon and evening. Showers and thunderstorms are likely along and ahead of the front in east central and southeast Missouri as well as southwest Illinois. Any storms that form could produce wind gusts of 50kts and large hail as well as a tornado or two. Thunderstorm threat should end with FROPA. Elsewhere and otherwise, expect patchy MVFR flight conditions just ahead of the front, and again late tonight in northeast Missouri and west central Illinois. Gusty south winds up to 25-30kts ahead of the front will turn to the west-southwest after FROPA. Carney && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 54 71 50 73 / 10 0 0 40 Quincy 49 61 44 65 / 5 0 0 40 Columbia 50 68 49 68 / 5 0 0 60 Jefferson City 51 70 49 70 / 5 0 0 60 Salem 53 70 49 73 / 60 0 0 20 Farmington 52 74 50 73 / 20 0 0 50 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 256 PM CDT Sat Apr 30 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 256 PM CDT Sat Apr 30 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Severe thunderstorms are likely across parts of southeast Missouri and southern Illinois. Damaging winds, large hail, and a few tornadoes are possible with these storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible Monday through Tuesday and then again Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Storm spotters across southeast Missouri and southern Illinois should monitor the weather closely this afternoon and early this evening, and report any observed severe weather to the National Weather Service as soon as possible. Carney
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
431 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM FUNNEL CLOUD 2 S LIBERTYVILLE 37.68N 90.29W
04/30/2022 ST. FRANCOIS MO TRAINED SPOTTER
BRIEF FUNNEL THAT DID NOT TOUCH DOWN BEFORE
DISSIPATING.
&&
BRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 SSW COFFMAN 37.76N 90.21W
04/30/2022 M0.25 INCH STE. GENEVIEVE MO TRAINED SPOTTER
&&
MABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 3 ESE COFFMAN 37.76N 90.16W
04/30/2022 E0.75 INCH STE. GENEVIEVE MO PUBLIC
AT CHAUMETTE VINEYARDS & WINERY.
&&
MABThe St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several large tree limbs around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019223, 1019225, 1019227.